Medications that can cause urinary incontinence

Published: December, 2014

Urinary incontinence, or the loss of bladder control, can be caused by various health conditions and physical changes, such as childbirth, changes in diet, infection, prostate issues, menopause, and neurological disorders. But there are also a number of medications can cause urinary incontinence in both men and women in a variety of different ways.

Medication

Effect

Symptoms

Diuretics such as hydrochlorothiazide (Esidrix, Hydrodiuril, Oretic), furosemide (Lasix), bumetanide (Bumex), triamterene with hydrochlorothiazide (Maxzide)

Increase urine production by the kidney

Frequent urination, overactive bladder, stress incontinence

Muscle relaxants and sedatives such as diazepam (Valium), chlordiazepoxide (Librium), lorazepam (Ativan)

Cause sedation or drowsiness; relax the urethra

Frequent urination, stress incontinence, lack of concern or desire to use the toilet

Narcotics such as oxycodone (Percocet), meperidine (Demerol), morphine

Cause sedation or drowsiness; relax the bladder, causing it to retain urine

Lack of concern or desire to use the toilet, difficulty in starting urinary stream, straining to void, voiding with a weak stream, leaking between urinations, frequency incontinence

Antihistamines such as diphenhydramine (Benadryl) and chlorpheniramine (Chlor-Trimeton)

Relax the bladder, causing it to retain urine

Overflow incontinence

Alpha-adrenergic antagonists such as terazosin (Hytrin), doxazosin (Cardura)

Relax the muscle at the outlet of the bladder

Leaking when coughing, sneezing, laughing, exercising, etc.

From Better Bladder and Bowel Control, Harvard Health Publishing

Image: Thinkstock

Disclaimer:
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.